[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 3, 1972

Topical Steroid Atrophy: "A Disappearing Digit"

JAMA. 1972;220(1):125. doi:10.1001/jama.1972.03200010109023
Abstract

To the Editor.—  Topical corticosteroids are widely used in skin diseases, and the roster of changes they suppress is extensive. The changes they provoke are rather few but they may cause acneiform eruption, itching, irritation, hypertrichosis, burning sensation, striae, dryness, folliculitis, secondary bacterial infection, hypopigmentation, atrophy, maceration, or miliaria. Occlusive dressings with topical steroids may accentuate the above problems.

Report of a Case.—  This 14-year-old boy appeared in April 1969, with a red, moist, macerated dermatitis of the distal phalanx of the left index finger, present for five months. For cosmetic reasons, he had kept the area covered almost continuously with a "Band-aid." Skin scrapings and culture for fungi were negative.The lesion was treated with full strength flurandrenolide ointment, but was improved in July. Fluocinolone acetonide cream,.2% three times a day, with Saran Wrap occlusion overnight was then prescribed.The next month the dermatitis was gone, and so was

×